Home

About

Advanced Search

Browse by Discipline

Scientific Societies

E-print Alerts

Add E-prints

E-print Network
FAQHELPSITE MAPCONTACT US


  Advanced Search  

 
SIAM J. COMPUT. c 2007 Society for Industrial and Applied Mathematics Vol. 36, No. 6, pp. 17481763
 

Summary: SIAM J. COMPUT. c 2007 Society for Industrial and Applied Mathematics
Vol. 36, No. 6, pp. 1748­1763
WHOLE GENOME DUPLICATIONS AND CONTRACTED
BREAKPOINT GRAPHS
MAX A. ALEKSEYEV AND PAVEL A. PEVZNER
Abstract. The genome halving problem, motivated by the whole genome duplication events
in molecular evolution, was solved by El-Mabrouk and Sankoff in the pioneering paper [SIAM J.
Comput., 32 (2003), pp. 754­792]. The El-Mabrouk­Sankoff algorithm is rather complex, inspiring
a quest for a simpler solution. An alternative approach to the genome halving problem based on
the notion of the contracted breakpoint graph was recently proposed in [M. A. Alekseyev and P.
A. Pevzner, IEEE/ACM Trans. Comput. Biol. Bioinformatics, 4 (2007), pp. 98­107]. This new
technique reveals that while the El-Mabrouk­Sankoff result is correct in most cases, it does not
hold in the case of unichromosomal genomes. This raises a problem of correcting a flaw in the El-
Mabrouk­Sankoff analysis and devising an algorithm that deals adequately with all genomes. In this
paper we efficiently classify all genomes into two classes and show that while the El-Mabrouk­Sankoff
theorem holds for the first class, it is incorrect for the second class. The crux of our analysis is a new
combinatorial invariant defined on duplicated permutations. Using this invariant we were able to
come up with a full proof of the genome halving theorem and a polynomial algorithm for the genome
halving problem.
Key words. genome duplication, genome halving, genome rearrangement, breakpoint graph,

  

Source: Alekseyev, Max - Department of Computer Science and Engineering, University of South Carolina

 

Collections: Biotechnology; Computer Technologies and Information Sciences